Backlund-Transformations and Solution Hierarchies for the 4th Painleve Equation

Bassom, Andrew P. and Clarkson, Peter and Hicks, Andrew C. (1995) Backlund-Transformations and Solution Hierarchies for the 4th Painleve Equation. Studies in Applied Mathematics, 95 (1). pp. 1-71. ISSN 0022-2526. (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided)

The full text of this publication is not available from this repository. (Contact us about this Publication)


In this paper our concern is with solutions w (z; alpha, beta) of the fourth Painleve equation (PIV), where alpha and beta are arbitrary real parameters. it is known that PIV admits a variety of solution types and here we classify and characterise these. Using Backlund transformations we describe a novel method for efficiently generating new solutions of PIV from known ones. Almost all the established Backlund transformations involve differentiation of solutions and since all but a very few solutions of PIV are given by extremely complicated formulae, those transformations which require differentiation in this way are very awkward to implement in practice. Depending on the values of the parameters alpha and beta, PIV can admit solutions which may either be expressed as the ratio of two polynomials in z, or can be related to the complementary error or parabolic cylinder functions; in fact, all exact solutions of PIV are thought to fall in one of these three hierarchies. We show how, given a few initial solutions, it is possible to use the structures of the hierarchies to obtain many other solutions. In our approach we derive a nonlinear superposition formula which relates three solutions of PIV; the principal attraction is that the process involves only algebraic manipulations so that, in particular, no differentiation is required. We investigate the properties of our computed solutions and illustrate that they have a large number of physical applications.

Item Type: Article
Subjects: Q Science > QA Mathematics (inc Computing science)
Divisions: Faculties > Science Technology and Medical Studies > School of Mathematics Statistics and Actuarial Science
Depositing User: P. Ogbuji
Date Deposited: 08 Jun 2009 16:02
Last Modified: 14 May 2014 14:02
Resource URI: (The current URI for this page, for reference purposes)
  • Depositors only (login required):